T Nation

Blood Pressure Meds & Training


#1

Hi,
my GP has just prescribed an ACE-inhibitor to reduce my high BP (175/100). Does anyone know if it will affect my training?

Dax


#2

I am not a doctor, but I would think that this would effect your energy and motivation the most.

Do you know the cause of the high BP?


#3

The first few days it'll make you feel slugish, but you'll adjust and feel fine within a week or so. Train through it and take it at night before bed.


#4

Just out of curiosity, why did your doc go with an ACE inhibitor? Did he give you any reason?

And more importantly, have you tried aerobic work and diet alterations before going to meds?

-Dan


#5

Hi,
the doc didn't give a specific reason, but mainly side effects at the (low) dosage should not be "noticable".
However I wasn't sure if it would affect training.
Cause: not sure but I'm overweight (265lb @ 6ft) BP has been borderline high for a couple of years now, I do cardio in the form of cycling to & from work.Min = 40miles / week, max =80miles.
Usually 20-40 mins in the morning & 20 mins in the afternoon.
My father (76yo) has high BP and recently has had three strokes but seems to have recovered. My mother had a few strokes before she died (heart attack) age 73. So there is a family history there.
As to loosing weight I am having a difficult time with this, though at ~265lb I'm down from my highest of 320lb reached about 14 years ago. Over the last year I've gained about 20-25lb and it is really hard to shift it!

Thanks for the replies,
Dax


#6

If you can and he gives you a choice, ask him to prescribe you Diovan HCT, This is the only bp med I have beenon that does not make me sluggish or give me any side effects at all, unlike other drugs and it keeps my bp in check quite well..


#7

Dan raises a valid point.

One reason I do cardio three times per week is because it has an immediate positive effect on my blood pressure.

I would also suggest trying the following supplements:

  1. Fish Oil
  2. Celery Juice (one large glass per day)
  3. Hawthorne Berry extract 300mg per day
  4. Oatbran

Some or all of the above may have a lowering effect on your blood pressure. I have noticed a positive change with some of the above.

Also, salt has been a big culprit for me. Not so much with everyone who fights high blood pressure. Again, it's very specific to the person.

Try some of the above along with your meds. Maybe you can eliminate or at least cut back on the meds in time.

Good Luck,

Zeb


#8

Howdy, Dax !

Just to let you know, I've been on blood psi medication since 1993. At first, I was a little less motivated and tired. These symptoms went away in a month or so.My libido took a nosedive also, and you can expect to be less horny from now on. Sorry, but true. I'm still on meds and I don't think they affect me in any way negatively now. An occasional foray into Alpha Male helps to up the libido sufficiently.

Now for the rant - you better take the medication. At our age and 250 pounds plus at 6', the heart attack or stroke can't be far behind. Your blood psi numbers are bad. You will be saving your health and possibly your life by losing weight and taking the meds, my friend. Don't do it for me, do it for my friend Old Dax and his loved ones. Your gonna look good with abs and vascularity!!


#9

Hi Dax,

by way of introduction, I'm a 250lb internist with hypertension, on an ACEI, so I'm definitely sympathetic to your situation.

A few things-
1). Your bp is high enough to be concerning. With a family history of cardiovascular disease, and a higher BMI, you really should stay on top of your LDL, HDL (bad and good cholesterol), and make sure you aren't heading towards diabetes.

2). People with some size on them (BMI>30) who are in good shape (able to exercise to 10 mets) do about as well as smaller folks- this week's Archives of Internal Medicine has a nice study demonstrating this. Keep up with the cardio and lifting.

3). 'Lifestyle' modifications are an excellent suggestion, but your bp is high enough to go straight to pharmacologic intervention. You are unlikely to control your blood pressure with 'lifestyle' changes alone.

4). Salt restriction will lower your blood pressure if you're salt-sensitive. You can check this by letting your bp stabilize on your drug for a month or so, then restricting your salt intake to <3g/day, and checking daily bp at roughly the same time each day.

5). Cardiovascular exercise has a nice bp lowering effect.

6). Fish oil in 4-6gm/day dosing can lower bp by 8-12mmHG, though be aware that fish oil can raise both HDL and LDL (HDL up is good, LDL up is supposedly bad, but in this case some posit that this elevation may be due to a less harmful subtype of LDL).

7). 100gm dark chocolate a day is good for bp lowering effect similar to fish oil, and may have some nice antioxidant properties.

8). Low glycemic index diets have been associated with better blood pressure control.

9). ACEIs are excellent drugs. They are generally well tolerated (and if you think there's a problem, try another within the same class, unless your problem's cough, then switch to an ARB). They prevent progression of kidney disease and help regress pathologic thickening of the heart. While not without risks, there's a big upside to these drugs (they may also reduce risk of stroke in certain populations, and atrial fibrillation).

10). ACEIs inhibit one branch of the kidney's ability to autoregulate its internal hemodynamics. NSAIDS (naprosyn, ibuprophen, toradol, etc)inhibit the other branch. Don't take NSAIDS if you're on an ACEI; use acetominophen instead.

11). Stay hydrated when you train- volume depletion +ACEI can be a bit rough on the kidneys too.

12). The answer to your original question- you should feel fine, if not even better while training with your blood pressure controlled. ACEIs are not notorious for causing fatigue.

Hope this helps,

Andrew


#10

Good advice from an obvious expert on the subject.

Something to add: I've recently read good research that showed decreases in cholesterol similar to statins (lipitor, zocor, etc) by using fish oil in some patients. I would go for this over the dark chocolate thing for help with weight loss.

Also, don't fret if your med is making you feel like shit and it won't go away. There are many different kinds and classes to try. I'd extinguish all the older ones first if you have crappy insurance as you could pay $5/month for your meds or $100+/month (like most people do any more). I think too many doctors jump straight to the highest $$$ ones because a pretty little drug rep said hers is best. Unless there are compelling indications to use expensive ones, I always extinguish the cheap ones before moving toward the high $$ ones. I'd say I only have to do this about 5% of the time.


#11

Why are you having such a hard time with losing weight? Is it a willpower thing or a knowledge thing?

If it's willpower, man up. Improving quality of life is worth more than a few Twinkies. If it's a knowledge thing, feel free to ask some of the more knowledgeable diet folks on here about some specific things you can add to your diet/take out that will help immediately while you're leaning up overall.

-Dan


#12

Thanks again guys! Especially Andrew S.
I've been on the meds for a week (Ramipril 2.5mg/day) havent noticed any difference in anything yet. Doc will recheck in 3 weeks from now.
After googling etc. I think the comments regarding sluggishness & lack of motivation are more applicable to beta blockers.
Cholesterol is on the low side (British doc's seem to use different notation to USA doc's, Total was ~4.6 and a few years ago (10?) was 4.3, guideline is said to be keep it under 5.0. I didn't get the figures but asked the doc about HDL & LDL he said they were fine.
I currently take 4 caps fish oil 2 X day, giving 2.4g combined,(180mgEPA & 120mg DHA per cap).

Dan I guess it's a willpower thing!
But if I were to give excuses I'd say this:
Cycling work has reduced, motivation to do the miles dropped off. Last year I'd set myself the goal of doing 4,000 miles in the year. Started of well; by end of June I'd cracked 2,000 miles. But unfortunately Dad was diagnosed with bowel cancer- I wasn't sleeping well and doing 10 to 15 miles first thing in the morning lost it's appeal.
Dad recovered slowly but eventually got back to his old self after the colostomy. Then he had his first stroke, followed by a couple of minor ones......Anyway things are OK with him now. My wife was diagnosed with Rheumatoid Arthritis a few weeks ago(after a long time suffering various pains once said to be "all in the mind"!).Enough of the sob story! I know I can lose a bit more weight, I know I have the support of T-Nation. Now you may think I am taking it too easy but my first target is to not gain weight over the Christmas period! It may be a low goal but in the past it has always meant a gain of 7 to 10 lb which came off again by the end of January. So if I don't put any on I'll have a head start of 7lb.
Before Christmas I need to do the little things, like get back into good habits regarding eating crap i.e. don't!

Many thanks again for the support / replies / advice.

Dax


#13

Just read the Dan John article....................made me think!

Dax